"Tendon ruptures associated with these drugs continue to occur at a disturbing rate, but could be prevented if doctors and patients were more aware of early warning signals, such as the onset of tendon pain, and switched to other antibiotics," said Sidney Wolfe, director of Public Citizen's Health Research Group. "The FDA must act and require black box warnings and patient information guides."
According to the Public Citizen's petition, Achilles tendons were the most frequently ruptured, which can cause sudden, severe pain and difficulty walking. It added that tendon ruptures in rotator cuffs, shoulders, biceps, hands and thumbs had also been reported. The petition theorized that the ruptures could be occurring because fluoroquinolones are toxic to tendon fibers and may restrict blood supply in tendons, where it is already limited.
The black box warning -- in which side effects are printed in bold type in an easy-to-see black box -- is considered the FDA's most severe warning against a drug's side effects. The warning traditionally appears at the top of drug labels and is required to be included as part of any advertisements for the drug.
A statement released by Ortho-McNeil Inc., the subsidiary of Johnson and Johnson that makes Levaquin, said that the warning was unnecessary as the drug's label already "clearly states tendon rupture can occur during or after treatment with fluoroquinolones" and "adequately details the potential risks" of using the drug.
A spokesperson for Schering-Plough Corp., the company who markets Cipro in the United States on behalf of Bayer, said that neither they nor Bayer would be issuing a comment about the petition.
Public Citizen is not the first group to file a petition with the FDA regarding this drug. In May, the Illinois Attorney General petitioned the FDA to put black box warnings on fluoroquinolone antibiotics, but the administration responded that it needed more time to respond. While filing a supplement to the petition Tuesday, the Attorney General's office requested the FDA take action on both petitions.
"I think most people would be shocked to discover that these antibiotic drugs cause tendon ruptures," said Mike Adams, a consumer health advocate. "Burying the warning in a long list of other side effects presented in a tiny font is not sufficient. Consumers need to be made acutely aware of this very serious risk associated with the use of this drug," he added.